Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Taking proper diet. Slight bruise appears on thigh, blood starts coming from it. Should I be concerned?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
Hello, on Wednesday I got up from my desk and found blood on my pant leg in the upper thigh area (not menstrual). I thought at first maybe I had spilled something on it. I took off my pants and noticed a small pin prick where I assume the blood came from.

Yesterday while in the shower I was washing my hair and looked down to see blood on the top of my foot (again, not menstrual). I wiped it off, and it continued to bleed for a few more minutes. After I got out of the shower, I noticed another pin prick where the blood came out and very slight bruising developed yesterday, but the bruising is gone today, pinprick still there, although not active.

Should I be concerned?
I do not have bleeding from the gums or nose bleeds. These are just 2 spontaneous events. I eat a balanced diet, my blood pressure is within normal range. I am a female caucasian, 53 years old and in good health. I work out 3x weekly- cardio and weights and I am not overweight. I have an occasional cigarette (about 20 cigarettes annually at most).
The only medication /supplements that I take is unisom for sleeping. The active ingredient is Doxylamine Succinate -dosage I take is 50mg.

I have an occasional aspirin as needed. I have not taken aspirin in well over two weeks.
Thank You,
Posted Sun, 2 Sep 2012 in General Health
Answered by Dr. Sudhir 27 minutes later

First of all you need to make sure it's not vaginal bleed.If your are not sure then you will need a consultation with OBGY and get pap smear done. Though it might be precautionary, its better to be safe.

If you are sure bleeding is due to pin prick, then you need get your blood coagulation status checked.Such bleeding after pin prick seems little odd..There can be various causes which can cause such hemorrhages.I think you should see a physician to get clinical examination done.The doctor may initially want to check your platelet count, bleeding and clotting time.

Please ask if you want me to explain anything.

Above answer was peer-reviewed by
Follow-up: Taking proper diet. Slight bruise appears on thigh, blood starts coming from it. Should I be concerned? 7 minutes later
Hello Dr. XXXXXXX it is most definitely not a vaginal bleed.

The bleeding is from spontaneous pin pricks on top of thigh and top of foot. Both on the left side of my body.

I will have a an appointment with my due to a a possible Vitamin K deficiency and not some other problem like Leukemia or something like that. I just find it odd that my gums and nose are not bleeding which is why I hesitate to think it is a Vit K problem.
Answered by Dr. Sudhir 33 minutes later
If it's not vaginal, then all causes of altered blood coagulation need to be ruled out. In earlier stage, any cause even vit K deficiency won't present with all kind of spontaneous bleeds like through gums or nose etc.

Generally first stage which may pass off un-noticed is undue bleeding after injury.

So after consultation with GP you can consider to see a hematologist.

Hope this answers your question.Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor